advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Montgomery, Alabama, USA:

We have a seven year old daughter, diagnosed at four-and-one half years of age. We've recently moved from Arkansas to Alabama. Lots of changes have occurred in our lives (e.g., new baby, move-related stuff, terrible support at new school, etc.). Recently, our new endocrinologist made a significant change in her regimen, NPH to be given at bedtime. He felt that undetected lows might be occurring. Her HbA1c was 5.9% for the second time in a row. Since a HbA1c value of 9.6% at diagnosis, it has continued to steadily go down. We have had only two low reactions where it was pretty scary. She has often gone low and, once we could not get a blood sugar reading because it was so low. After leaving the endocrinologist's office, I felt we were prepared to do this. Since then, school has gotten out, her regimen is not as tight, she is not getting as much exercise, and her blood sugars are running high. I felt I had no control, so we went back to one shot in the morning and one shot in the evening. She usually has ice cream for her snack. If I get a reading at 1:30 am of 132 mg/dl [7.3 mmol/L] and gave 3 units of R and 1.5 units of NPH at 6 pm, and she wakes up at 8:15 am with a reading of 334 mg/dl [18.6 mmol/], is it the Somogyi Effect effect or not enough N? If her level is in range and insulin has petered out, could that cause it? For instance, if I check her at 4:30 am and her blood sugar is 121mg/dl [6.7 mmol/L] and three hours later its 289 mg/dl [16.1 mmol/L], what is that? Did she go low and rebound?

Answer:

We face your question all the time. It can be very difficult to really know the truth. As we get more data, we do see a fair amount of unsuspected lows. I always think low first, but it could be simply loss of insulin effect. Regrettably, the only way to know is to get more data by actually measuring more sugars. I have begun to use, with success, the MiniMed Sensor and have learned of the unsuspected lows in patients where I never would have suspected it. I also see the bounce up very easily, so I now think bounce when I see the highs. An A1c in the 5% range makes me worry about lows, as I suspect your endocrinologist did too.

LD

DTQ-20000728213609
Original posting 11 Sep 2000
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.